Six men had painful gynecomastia develop during or following the administration of cytotoxic chemotherapy. Alternative causes of gynecomastia were not delineated in any patient. Sharp increases in levels of plasma follicle-stimulating hormone (FSH) and luteinizing hormone (LH) were noted in five patients. Plasma testosterone concentrations were within or above the normal range in all five patients in whom they were determined. In three patients, plasma estradiol concentrations were modestly increased. One patient was studied prospectively: painful gynecomastia developed at a time when plasma FSH and LH levels were elevated, serum testosterone was decreasing from supranormal to low-normal concentrations, and plasma estradiol was rising to high levels. Plasma prolactin levels were increased in one of four patients in whom they were measured. The mechanisms leading to gynecomastia following cytotoxic chemotherapy were not defined. Damage to germinal epithelium and Leydig cells as well as changes in the peripheral metabolism of testosterone and estrogen may be important. Gynecomastia may occur following cytotoxic chemotherapy and does not necessarily represent recurrent or progressive cancer.
(Arch Intern Med 1982;142:511-513)